Tuesday, February 05, 2008

Grinding in out

Confession, they say, is good for the soul. If that's true, then my soul is going to feel very good when I hit the "publish" button on this blog.

2007 was, without question, the worst year I've ever experienced as a runner since I started running. I attributed most of it to the fall on the boat and the slow recovery that resulted. But, there was more.

I also starting taking Vytorin last spring. My cholestrol was high, or sort of high, and the doctor thought is was time to take action. That, as it turns out, was the beginning of the trouble.

Since nearly the first pill I felt achy and tired. I had a hard time running. I had a hard time WALKING. And trying to train? Forget about it. As I said, 2007 was the first year since 1993 that I didn't run a marathon. SAD!

Believe it or not, that's had something to do with my unwillingness to blog. It was very hard for me to write about the joy of running while scuffling my way through every run or walk and feeling like I couldn't possibly get out of bed the next day. IT SUCKED.

The confession? I stopped taking the mediation about 3 weeks ago. I've got 90 days - $450 worth - of pills that I am NOT putting into my body. If I've got to feel THAT bad to lower my cholesterol, it's not worth it. AND, if I read the research right, that particular medication doesn't prevent heart attacks anyway.

GUESS WHAT. In the past week or so I've had some of the BEST runs I've had in nearly a year. NEARLY A YEAR. I felt 20 years younger. My legs had strength. My step had spring. I didn't want to stop running.

That's how it used to be.

So, now what? I don't know. I'm going to talk to my doctor. Dr. Lewis Maharam, the "RockDoc" has suggested a different medication. I may try that.

Or, I may just become a cholesterol fanatic. Truth is, I don't know.

But running is fun again. And THAT I am NOT willing to give up.

Waddle on,

13 comments:

beardk said...

Glad to see you are back. It's always interesting to see how various medications impact on our body, our mind and what we do. This is good lesson for all of us and something we should all pay attention to as well.

Shilingi-Moja said...

John -- it's good to have you back. I wondered what had happened to your blogging. I always enjoy your perspective on running.

curtis k said...

Glad you're feeling like your old self again. I hope your doctor realizes how much you truly enjoy running and will be able to find an alternative that better fits your running lifestyle.

Anonymous said...

Interesting - my ex-husband quit taking his cholesterol medicine because it made his back ache so badly he couldn't stand for any period of time......he too is trying to figure out how to fight the cholesterol issue without medication,

Wes said...

I am glad that you got it figured out! A lot of people would never even stop to think that cholesterol medication would cause that kind of reaction. Good luck with your alternative treatments...

Anonymous said...

You may want to try Red Yeast Rice pills. They are an herbal alternative to prescription meds and have been proven to be effective. The best part is you can get them at any health food store. I have been taking them for over two years and my cholesterol has gone down considerably with no side effects.

Sue said...

I find it interesting that you had trouble blogging because you had trouble running. For me one of the great pleasures in reading your blog is the everyday trials and tribulations of being a running mortal. Perhaps during the next trial you could turn to blogging and receive empathy and encouragement and understanding from your fans instead of turning from it. After all, waddling even occasionally is better than no waddling at all. Enjoy your renewed running!!

Valerie & Kiera said...

So glad to hear that things are better and you are enjoying running again. I can relate to the not posting due to not running, and feeling like work, as I went through it last year as well, due to depression. Maybe this will be a good year for both of us! Enjoy!!!

Chris R. said...

It's a good thing you stopped taking Vytorin. A new study published in the New York Times shows that not only did it seem to "fail to slow the accumulation of fatty plaque in the arteries, it actually seemed to contribute to plaque formation."

article

Anonymous said...

John:

You are one more story that should remind all of us that one pill does not fit all. I hope you will find a doc who will see what other avenues can be explored.

God bless.....

Jim O

Anonymous said...

John --
Ironically a bout with hypertension is what started me on the road to running. My doctor took a different approach starting me out with a diuretic. It worked and, thankfully, I was never prescribed anything more and was even eventually taken off the diuretic. I'm certainly not a doctor but it might be worth asking your doctor if it might work in your case. Good luck !

irunbehind said...

i'm copying this to my husband, who is a cardiologist, and hopefully he'll spread the word.

P.O.M. said...

Glad you're back. I'm very against those drugs unless the cholesteral is dangerously high. It runs in my family, but we do the FIBER thing. LOTS of fiber. I have dropped weight now and maintained a healthy cholesteral - all thru diet.

Good luck and keep us posted!